Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 189, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2004, 3:20 PM EDT for Oglethorpe County, Georgia. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2004, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 5, 2004, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Oglethorpe County, GA
The radar
The Greer radar (KGSP), 129 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:30 PM EDT | TSTM WND DMG | Sandy Cross, GA | SEVERAL TREES AND POWER LINES REPORTED DOWN. |
| Aug 5, 3:30 PM EDT | TSTM WND DMG | Sandy Cross, GA | SEVERAL TREES AND POWER LINES REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 051920 SVRATL GAC221-051945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 320 PM EDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGLETHORPE COUNTY IN NORTHEAST GEORGIA * UNTIL 345 PM EDT * AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SANDY CROSS TO 9 MILES WEST OF STEPHENS...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CRAWFORD AND SANDY CROSS. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3413 8300 3382 8330 3370 8305 3395 8286 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 5, 3:15 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT THU AUG 5 2004 .SHORT TERM... CONVECTION FORMING ALONG AND AHEAD OF A COLD FRONT ALONG A GVL TO RMG LINE. LEWP NEAR ROME WITH ANOTHER IN NORTH ALABAMA. AS SEEN IN THE WATER VAPOR IMAGERY AND 12Z UPPER AIR DATA AND MENTIONED IN PREVIOUS AFD...UPPER DIFFLUENCE AREA MOVING EAST AHEAD OF DIGGING JET THAT WILL CAUSE EAST COAST TROF TO DEVELOP INTO THE WEEKEND. THE UPPER DIFFLUENCE IS AIDING THE DEVELOPMENT OF THE SEVERE THUNDERSTORMS. AT THE LOWER LEVELS A 30 KT LLJ IS MOVING ACROSS THE STATE. IN RESPONSE TO THE ABOVE A SURFACE LOW AND ASSOCIATED LEWP HAVE DEVELOPED NORTH OF ROME AND WILL MOVE EAST. SOME OF THESE STORMS HAVE PRODUCED QUARTER SIZE HAIL AND STRONG GUSTY WINDS THAT HAVE DOWNED TREES. THE BEST PRECURSOR WE HAVE HAD HAS BEEN THE WINDEX. ACTIVITY WILL CONTINUE INTO THE EVENING...DYING AFTER SUNSET. DIURNAL HEATING WAS PART OF THE TRIGGERING PROCESS AND THUS WITH ITS LOSS THE STORMS SHOULD DIE. ALSO THE FRONT IS FAIRLY PROGRESSIVE AND SHOULD BE SOUTH OF AN AGS-CSG LINE BY 00Z. AFTER TONIGHT AND FROPA IT IS COOLER AND DRIER SAILING INTO THE WEEKEND. AS ADVERTISED IN SPSS AND CONSISTENT MODEL RUNS...WE SHOULD SEE A WINTER LIKE FULL LONGITUDINAL TROUGH DEVELOP ON THE EAST COAST. THIS WILL BRING OCTOBER LIKE TEMPERATURES OVER THE WEEKEND. A TROUGH PRESENTLY OVER THE EASTERN US WILL BE DEEPENED AS SEVERAL SHORT WAVES AND A JET DIVE INTO THE BASE OF THE TROUGH. THIS WILL BRING AN ACCOMPANYING SURFACE HIGH PRESSURE SYSTEM DOWN INTO THE CAROLINAS BY SUNDAY. WITH THIS SCENARIO WILL COME THE ADVERTISED DRAMATIC COOLING..MADE MORE SO BY THE NEAR RECORD HIGHS MID WEEK. ACCOMPANYING SKIES WILL BE CLEAR WITH THE COOLEST NIGHT BEING THE USUAL SECOND NIGHT AFTER FROPA AS WINDS GO CALM. ALL FORECAST LOWS SATURDAY MORNING AT OR BELOW RECORDS. .LONG TERM... THE EAST COAST TROF AND SURFACE HIGH SCENARIO WILL PERSIST INTO EARLY NEXT WEEK. TEMPERATURES WILL BEGIN TO RETURN TO SEASONAL LEVELS MONDAY. THE UPPER FLOW WILL BECOME NEARLY ZONAL OVER THE SOUTHERN US ON TUESDAY AS THE TROF FLATTENS OUT...THEN BECOME NORTHWESTERLY WEDNESDAY AS THE UPPER TROF DEEPENS AGAIN AS A ANOTHER NOT AS STRONG SHORT WAVE DIVES SOUTHEAST. A FRONT WILL ACCOMPANY IT AND MOVE THROUGH THE STATE WEDNESDAY-EARLY THURSDAY. AS PRESENT IT APPEARS THAT THIS SYSTEM WILL AGAIN BE WEAK AND HAVE LITTLE PRECIPITATION ACCOMPANYING AS MOST OF THE ENERGY AND UPPER SUPPORT GO EAST INTO THE CAROLINAS AND SOUTH INTO ALABAMA AND MISSISSIPPI. THUS LOW POPS ON WEDNESDAY ONLY FOR NOW. ALSO...WE ARE SO DRY DURING THAT PERIOD THAT STAYING ON LOW SIDE OF MOS GUIDANCE SEEMS BEST SCENARIO. GUIDANCE POPS GO INTO THE 30% RANGE...BUT THAT IS HIGHLY CLIMO DOMINATED. AS A RULE FAVORED COOLER GUIDANCE VALUES. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 66 86 59 84 / 10 00 00 10 ATHENS 66 85 58 83 / 10 00 00 10 GAINESVILLE 66 84 57 82 / 10 00 00 10 ROME 65 87 57 84 / 10 00 00 10 COLUMBUS 71 89 62 87 / 10 00 00 10 MACON 69 88 62 87 / 20 00 00 10 && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 5, 5:00 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EDT THU AUG 5 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051600- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 500 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .SYNOPSIS... A COLD FRONT ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE WILL MOVE TO CENTRAL GEORGIA BY EVENING AND INTO FLORIDA FRIDAY MORNING. .PRIMARY THREAT... THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS. SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE FROM CARROLLTON TO GAINESVILLE AND SOUTH. THE BEST TIME WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A COLD FRONT WILL BE MOVING SOUTH OVER THE AREA DURING THE HEATING OF THE DAY. CAPES OF 1000 TO 2000 CAN BE EXPECTED ALONG WITH A RELATIVELY MOIST AIRMASS IN THE LOWEST LEVELS. AS THE FRONT MOVES THROUGH THE HOT AIRMASS...SCATTERED THUNDERSTORMS ARE EXPECTED WITH POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE. A WEAK WIND PATTERN ALOFT WILL INHIBIT MANY STORMS FROM BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS NEXT WEDNESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. BDL
In the hours before
Special weather statement, Aug 5, 1:47 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 147 PM EDT THU AUG 5 2004 GAZ014-022-023-051830- 147 PM EDT THU AUG 5 2004 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FORSYTH...HALL AND DAWSON COUNTIES UNTIL 230 PM EDT... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DOUGHERTY...MOVING SOUTHEAST AT 30 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.
Special weather statement, Aug 5, 2:01 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 201 PM EDT THU AUG 5 2004 GAZ024-051830- 201 PM EDT THU AUG 5 2004 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BANKS COUNTY UNTIL 230 PM EDT... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ALTO...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.
Special weather statement, Aug 5, 2:15 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 215 PM EDT THU AUG 5 2004 GAZ025-027-051900- 215 PM EDT THU AUG 5 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN MADISON AND JACKSON COUNTIES UNTIL 300 PM EDT... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 12 MILES NORTH OF COMMERCE TO 11 MILES WEST OF PENDERGRASS...MOVING SOUTHEAST AT 35 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT.
Special weather statement, Aug 5, 2:35 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 235 PM EDT THU AUG 5 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-052058- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 400 PM EDT THU AUG 5 2004 ...NEAR RECORD LOWS POSSIBLE SATURDAY MORNING... A COLD FRONT WILL MOVE THROUGH THE STATE THIS AFTERNOON AND EVENING. COOLER AIR BEHIND THE SYSTEM WILL BRING A COOL...REFRESHING CHANGE TO THE NEAR RECORD HIGHS OF THE LAST FEW DAYS. FRIDAY MORNING LOWS WILL GENERALLY COOL INTO THE 60S AT MOST LOCATIONS ACROSS NORTH AND CENTRAL GEORGIA...AND INTO THE 50S AND 60S ON SATURDAY MORNINGS. THE SATURDAY MORNING LOWS WILL POSSIBLE EQUAL OR EXCEED RECORDS LOWS AT MOST LOCATIONS FOR THAT DATE. SOME REPRESENTATIVE RECORDS LOWS FOR SATURDAY MORNING...7 AUGUST ARE ATLANTA 60 SET IN 1948. ATHENS 58 SET IN 1915. MACON 60 SET IN 1950. COLUMBUS 58 SET IN 1948. THE CAUSE OF THESE UNSEASONABLY COOL TEMPERATURES IS A DEEPENING UPPER ATMOSPHERE SYSTEM OVER THE GREAT LAKES THAT WILL CAUSE AN UNUSUALLY DEEP UPPER LEVEL TROUGH TO DEVELOP OVER THE EASTERN UNITED STATES COAST INTO THE WEEKEND. THE ACCOMPANYING SYSTEM AND AIR AT THE SURFACE THAT WILL BRING THESE COOLER TEMPERATURES HAVE THEIR ORIGIN IN CENTRAL CANADA.
Special weather statement, Aug 5, 2:40 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 240 PM EDT THU AUG 5 2004 GAZ036-051915- 240 PM EDT THU AUG 5 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN CLARKE COUNTY UNTIL 315 PM EDT... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ATHENS...MOVING SOUTHEAST AT 35 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BE PREPARED FOR SCATTERED POWER OUTAGES DUE TO LIGHTNING AND LIMBS FALLING ON POWER LINES. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT.
Special weather statement, Aug 5, 3:06 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 306 PM EDT THU AUG 5 2004 GAZ038-051945- 306 PM EDT THU AUG 5 2004 ...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT LIGHTNING IN OGLETHORPE COUNTY UNTIL 345 PM EDT... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SANDY CROSS TO 5 MILES WEST OF ARNOLDSVILLE...MOVING SOUTHEAST AT 35 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 345 PM EDT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:09 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 36 min |
| Aug 5, 2:24 PM EDT | Severe Thunderstorm Warning | FFC | Jackson | 36 min |
| Aug 5, 2:49 PM EDT | Severe Thunderstorm Warning | FFC | Clarke | 26 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 36 min |
| Aug 5, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 32 min |
| Aug 5, 6:38 PM EDT | Flash Flood Warning | FFC | Cobb | 2 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.